Strong Wind, Bennington
- When
- December 1, 12:00 AM EST to 5:00 PM EST
- Where
- Bennington forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 43.036, -73.093 (the zone’s center; the record gives no point)
Strong westerly wind gusts occurred in the wake of a cold front across southern Vermont on December 1, 2022. Wind gusts peaked between 40 and 55 mph in portions of Bennington County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Strong westerly wind gusts occurred in the wake of a cold front across southern Vermont on December 1, 2022. Wind gusts peaked between 40 and 55 mph in portions of Bennington County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Nov 30, 10:01 PM EST, 1 hour 59 minutes earlier.
AREA FORECAST DISCUSSION
National Weather Service Albany NY
1001 PM EST Wed Nov 30 2022
.SYNOPSIS...
Rain will come to end with the passage of a cold front this
evening. It will then turn blustery and colder tonight into
Thursday with lake effect snow impacting the southwest Adirondacks
and Mohawk Valley. Dry and chilly conditions return for Friday
before our next system brings rain and snow showers and breezy
conditions for Saturday.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
As of 1000 PM EST...Surface cold front is now well east of the
region and is exiting off the coast of eastern New England. All
of the showers associated with the frontal system are done and
precip is starting to transition to lake effect. The cold air is
rapidly moving in aloft thanks to the cold advection (KBUF
sounding shows 850 hpa temps already down -10 C), so this is
allowing for bands of lake effect to quickly organize off both
Lake Ontario and Lake Erie. MRMS imagery already shows a single
band of lake effect precip extending eastward across the Tug
Hill and towards the western Adirondacks. Surface temps have
been rapidly cooling, especially across the high terrain where
temps are already below freezing, allowing precip to fall as
snow across the western Adirondacks (as seen in the NYS Mesonet
camera imagery). This snow band will remain steady state for a
good part of the overnight with the westerly flow in place,
impacting the Route 28 corridor, including the Old Forge and
Inlet areas. This should allow a decent accumulation in that
areas, with upwards of 7 inches falling overnight. With winds
aloft starting to shift later in the overnight, the band will
start to drift southwards towards central Herkimer County
towards daybreak Thursday.
Meanwhile, some snow shower activity is extending eastward off
Lake Erie and is stretching across central NY and into Schoharie
County and the Heldebergs. Some on and off snow showers are
possible here for the next few hours, with a dusting in colder
spots possible. This activity will also drift southward later
in the overnight, and may impact parts of the Catskills.
Otherwise, skies will be fairly cloudy acorss northern areas
through the overnight hours, with more breaks for southern and
eastern areas. Valley areas and eastern areas that saw the front
pass through more recently are still in the mid 30s to low 40s,
but all areas will be seeing temps falling below freezing by
daybreak. Although winds should be drying things out, any spot
that stays wet could become icy towards daybreak.
Winds continue to be very gusty, as the tight pressure gradient
and good mixing thanks to the cold air aloft allows for strong
westerly winds. Some gusts exceeding 30 mph are possible through
the overnight hours, especially within the Mohawk Valley,
Capital Region and Berkshires, where winds will channel the
best.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
Ridging builds in at the surface Thursday and heights will rise
aloft, however their influences will not be until later in the
day. Tight pressure gradient will keep winds brisk and gusty
particular across the Mohawk and Schoharie Valleys, across the
Capital District, northern/central Taconics and Berkshires where
westerly winds are enhanced. The lake effect snow showers will
gradually retreat and shift southward. Additional light snow
accumulations are expected. Colder with highs only in the mid
20s to lower 40s. By Thursday evening the lake effect should be
over and winds diminishing. It will be a colder night with lows
in the mid teens to mid 20s.
Fair and milder Friday with highs in the lower to mid 40s below
1500 feet and in the 30s above that. Winds will become southerly
as the surface ridge shifts off the coast.
Next system will be on the approach with southerly flow and warm
advection increasing Friday night ahead of a deepening low passing
to our west across the Great Lakes Region into Ontario Canada.
Temperatures will drop off early, then stabilize and begin to
rise overnight. Forcing associated with isentropic lift increases
late at night into early Saturday morning. Overall temperatures
are expected to be warm enough for rain except across the
southern Adirondacks where the onset could be some light
freezing rain.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The long term period is dominated by persistent mean upper troughing
over Hudson Bay with multiple upper shortwave impulses rotating
around its southern extent across the Midwest and Northeast portions
of the country. This active pattern will result in repeated chances
for precipitation with temperatures near or slightly above seasonal
normals through the period.
Saturday provides the first widespread precipitation with a surface
low located north of the Great Lakes with frontal boundaries
extending south and east. Locally, warm advection with southerly
winds and isentropic lift aloft will yield temperatures about 10
degrees above normal with highs in the 40s in higher terrain and 50s
at lower elevations. Precipitation arrives early in the morning with
most locales seeing all rain, but some snow or mixed rain/snow
showers are possible in higher portions of the eastern Catskills and
southern Adirondacks before turning to rain by midday. Behind the
cold front, surface winds turn westerly and become gusty under a
cold advective regime with lake effect snow or mixed rain/snow
showers affecting western zones from the southwestern Adirondacks
across the Mohawk and Schoharie Valleys into the eastern Catskills.
Surface high pressure and locally zonal flow aloft develops Sunday
yielding dry conditions with seasonal temperatures, but the next
shortwave looks to affect the region on Monday again resulting in
chances for snow in high terrain and rain at low elevations with
mixed rain/snow transition regions in between, however exact details
are unclear at this lead time as numerical solutions and statistical
guidance diverge beyond the weekend. Regardless, Monday and through
the workweek, the consistent upper level pattern will likely see
additional shortwave impulses move across the region. As such, have
maintained persistent chance PoPs late in the period to reflect the
uncertainty of precipitation timing while acknowledging widespread
precip will likely develop multiple times. Precipitation type also
remains a question at long lead times, with snow favored in high
terrain, rain at lower elevations, and mixed precip in between.
Details with these shortwaves will become clearer at shorter lead
times.
&&
.AVIATION /03Z THURSDAY THROUGH MONDAY/...
Through 00Z Tuesday...Conditions are currently VFR at ALB/GFL/POU
with few-sct low clouds at 2-5 kft and MVFR at PSF with bkn cigs at
2-3 kft with unrestricted vsbys. Showers associated with a cold
frontal passage have exited the region to the east, but isolated
lingering showers may persist across the region in the coming few
hours. Skies will largely clear, leaving few-sct clouds at 3-5 kft
and widespread VFR conditions after 06-09Z. Increased cloud cover
downwind of Lakes Erie and Ontario will result in VFR cigs around 3-
4 kft after 14-16Z at ALB/GFL/PSF while cloud cover remains lower
near POU.
Winds have recently shifted out of the west to northwest at
ALB/POU/PSF at 10-15 kt with 20-30 kt gusts while GFL has seen lower
speeds/gusts out of the southwest. All terminals will likely see
west winds at 8-15 kt with gusts up to 30 kt possible persist
through the TAF period. Speeds will begin to diminish at GFL/POU
after 20-22Z to less than 6 kt. Low level wind shear is borderline
near 30 kt across the region into the overnight hours through 06-
09Z, but remains below thresholds for TAF inclusion.
Outlook...
Thursday Night: Low Operational Impact. Breezy. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: Moderate Operational Impact. Breezy. Chance of RA.
Saturday: High Operational Impact. Breezy. Definite SHRA.
Saturday Night: Low Operational Impact. Breezy. Slight Chance of SHRA.
Sunday: No Operational Impact. NO SIG WX.
Sunday Night: Low Operational Impact. NO SIG WX.
Monday: Low Operational Impact. Slight Chance of SHRA.
&&
.FIRE WEATHER...
The Fire Weather Season ends today. The issuance of routine
fire weather products, will resume in Spring 2023.
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Wind Advisory until 5 PM EST Thursday for NYZ038>040-047>054-
058>061.
Lake Effect Snow Warning until 7 PM EST Thursday for NYZ032-
033.
MA...Wind Advisory until 5 PM EST Thursday for MAZ001-025.
VT...None.
&&
SYNOPSIS...IAA
NEAR TERM...IAA/Frugis
SHORT TERM...IAA
LONG TERM...Picard
AVIATION...Picard
FIRE WEATHER...IAAHazardous Weather Outlook National Weather Service Albany NY 912 PM EST Wed Nov 30 2022 CTZ001-013-NYZ041>043-063>066-082>084-VTZ013>015-020215- Northern Litchfield-Southern Litchfield-Northern Saratoga- Northern Warren-Northern Washington-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 912 PM EST Wed Nov 30 2022 This Hazardous Weather Outlook is for northwestern Connecticut, much of eastern New York and southern Vermont. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MAZ001-025-NYZ038>040-047>054-058>061-020215- Northern Berkshire-Southern Berkshire-Southern Herkimer- Southern Fulton-Montgomery-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia- 912 PM EST Wed Nov 30 2022 ...WIND ADVISORY IN EFFECT UNTIL 5 PM EST THURSDAY... This Hazardous Weather Outlook is for the Berkshires of western Massachusetts, the Mohawk and Schoharie Valleys, Capital Region, and northern and central Taconics of eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Wind Advisory. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to relay wind damage reports to the National Weather Service in Albany New York via phone, email or social media. NYZ032-033-020215- Northern Herkimer-Hamilton- 912 PM EST Wed Nov 30 2022 ...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 7 PM EST THURSDAY... This Hazardous Weather Outlook is for northern Herkimer and Hamilton Counties in eastern New York. .DAY ONE...Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lake Effect Snow Warning. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report snowfall amounts to the National Weather Service in Albany New York via phone, email or social media.
Preliminary Local Storm Report
National Weather Service Albany NY
619 PM EST Wed Nov 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Non-Tstm Wnd Dmg 4 E Hudson Falls 43.31N 73.51W
11/30/2022 Washington NY Dept of Highways
Route 196 in the Town of Kingsbury has one lane closed
between Farm Way and New Swamp Road due to a downed tree
and wires.
&&
Event Number ALY2204258
RathbunPreliminary Local Storm Report...Corrected
National Weather Service Albany NY
621 PM EST Wed Nov 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM Non-Tstm Wnd Dmg 4 E Hudson Falls 43.31N 73.51W
11/30/2022 Washington NY Dept of Highways
Route 196 in the Town of Kingsbury is closed between
Farm Way and New Swamp Road due to a downed tree and
wires.
&&
Corrected remarks
Event Number ALY2204258
RathbunPreliminary Local Storm Report
National Weather Service Albany NY
635 PM EST Wed Nov 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM Non-Tstm Wnd Dmg 1 S South Shaftsbury 42.93N 73.21W
11/30/2022 Bennington VT Dept of Highways
Vermont Route 7A is closed near Town Line Road in
Shaftsbury due to a tree down involving power lines.
&&
Event Number ALY2204259
RathbunPreliminary Local Storm Report
National Weather Service Albany NY
650 PM EST Wed Nov 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0536 PM Non-Tstm Wnd Dmg 1 NNW Manchester Center 43.20N 73.05W
11/30/2022 Bennington VT Dept of Highways
Vermont Route 30 in Manchester is closed from Pig Pen
Road to Mt Aeolus Drive due to trees down involving
power lines.
&&
Event Number ALY2204260
RathbunPreliminary Local Storm Report
National Weather Service Albany NY
653 PM EST Wed Nov 30 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Non-Tstm Wnd Dmg 1 N East Dorset 43.25N 73.01W
11/30/2022 Bennington VT Dept of Highways
U.S. Route 7 in Dorset is closed from Frost Road to
Bowen Hill Road due to trees down involving power lines.
&&
Event Number ALY2204261
RathbunThe national radar mosaic for the moment the first event began.
1 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2022Every state in 2022This day in weather historyWarnings in Vermont, December 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1070353.